Wisconsin, 2017

Hail in Wisconsin, July 25, 2017

July 25, 2017 · NWS DLH · 1 event in 1 county or zone

A severe thunderstorm produced one inch hail near the town of Wascott.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DLH wrote it up.

A severe thunderstorm produced one inch hail near the town of Wascott.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before the first event at Jul 25, 5:57 PM CST, 3 hours 23 minutes earlier.

Area forecast discussion, Jul 25, 5:57 PM CST, 3 hours 23 minutes before
Area Forecast Discussion
National Weather Service Duluth MN
657 PM CDT Tue Jul 25 2017

.SHORT TERM...(This evening through Wednesday)
Issued at 334 PM CDT Tue Jul 25 2017

Showers and thunderstorms are expected to develop along and ahead of
a cold front tonight across portions of east central Minnesota into
northwest Wisconsin, some of which could be strong to severe.
Precipitation may linger into Wednesday morning as the cold front
exits northwest Wisconsin with skies clearing out in the wake of the
front Wednesday afternoon. For areas of north-central Minnesota into
portions of northeast MN - areas such as the Brainerd Lakes, Iron
Range, and points north - the overall chance for precipitation is
low tonight with decreasing overnight. Highs today and tomorrow
seasonable in the mid 70s to low 80s, with lows tonight falling to
the mid/upper 50s where skies clear out, mid 60s under the clouds in
east-central MN and northwest Wisconsin.

On the synoptic scale a mid-level low over central Manitoba will
track east into northwest Ontario tonight with a resulting surface
low to its northeast near Hudson Bay. Extending from this low is a
cold front extended all the way south into the eastern Great Plains.
A warm sector ahead of this cold front is across the Upper Midwest
today, and as expected much of the region is draped within stratus
limiting surface heating. A few showers and storms have developed at
times through the morning and afternoon along the warm front
tracking east into northwest Wisconsin, but these have remained sub-
severe with just a few storms capable of producing small hail. In
addition, along the international border region a few storms have
developed at times along the cold front, but these storms have been
short-lived.

The cold front will track east across the region tonight into
Wednesday. In the warm sector elevated instability is an 1500-2000
j/kg over northern Minnesota, approaching 3000-4000 j/kg in eastern
South Dakota and southwestern Minnesota. It is in this area towards
central Minnesota where late-day convection is expected to develop
and spread eastward. While earlier guidance had solutions which
favored some of these storms tracking towards southern parts of the
CWA - areas like the I-35 corridor east across northwest Wisconsin -
models have been trending away from this idea as the deep-layer wind
shear does not seem to be enough to sustain strong to severe storms
this far north. A few strong to severe updrafts cannot be ruled out
given the very impressive mid-level lapse rates advecting in, but
thunderstorms will struggle to sustain themselves given the wind
field. The cold front will sweep east tonight which in addition to
isolated/scattered storms over east-central MN and northwest WI may
result in continued isolated storms developing along the
international border region, but these will likely remain sub-
severe. Given the short-lived storms, damaging winds may be a threat
for a bit this evening as storms collapse, otherwise an isolated
large hail threat will exist through this evening. With precipitable
water values approaching 2" in east-central MN and northwest
Wisconsin, all storms will be producing heavy rain rates which could
lead to minor flooding, though storms should be progressive enough
and isolated to scattered in nature, limiting the possibility of any
flash flooding. Behind the cold front overnight some patchy fog may
develop as skies clear out and temperatures fall.

Wednesday a few showers and storms may continue ahead of the cold
front in northwest Wisconsin during the morning, but by the
afternoon mostly sunny skies should prevail over the Northland. With
diurnal heating some afternoon stratocu is possible along with
northwest winds around 5-10 mph.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 334 PM CDT Tue Jul 25 2017

Wednesday evening a few showers may be lingering over Price county
according to some of the model QPF, but it appears all the forcing
is well to our southeast, and have left the evening forecast dry
with gradually decreasing clouds.

A fairly strong surface ridge builds into the area for Thursday and
Friday, which is expected to bring some cooler temperatures for both
days.  Usually a ridge would bring dry weather as well, but it looks
like we may develop some afternoon showers Thursday and have some
slight chance pops there for the afternoon hours.  Otherwise we are
looking at dry conditions through at least Friday night.

Saturday our ridge shifts off to the east and allows return flow to
set up over the area.  The GFS is bringing a shortwave through the
westerly flow aloft, which is not depicted in the ECMWF which bight
bring showers and thunderstorms into the area as early as Saturday
afternoon.  However, this is day 5 and am not terribly confident in
it, so have kept pops in the slight to low end chance range Saturday
night and Sunday.  Highs push back up into the upper 70s to low 80s
both days.

Early next week we start seeing some significant differences in the
models that affect the forecast area.  The GFS has a strong upper
low over the Hudson bay and more amplified ridge over western North
America than is depicted on the ECMWF.  The GFS solution bring
cooler temperatures and some precipitation chances across the area.
The ECMWF also has some precipitation chances and is warmer than the
GFS, though still below normal. Have low confidence for now, but
have slight chance pops with near to below normal temperatures for
the first half of next week.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 652 PM CDT Tue Jul 25 2017

Widespread thunderstorm activity was taking place well to the
south of the CWA this evening...generally through the Twin Cities
metropolitan area. Some of the CAM's indicate the potential for
some development overnight as the LLJ strengthens overnight. There
remains significant instability throughout the region, and with
boundaries and the front moving through, we could yet see some
shower and thunderstorm development overnight. Have tried to place
some timing into the TAF's this evening, but confidence is not all
that high in the expected location of precipitation overnight.

&&

.PRELIMINARY POINT TEMPS/POPS...
DLH  62  79  58  76 /  60  10   0  20
INL  57  77  56  79 /  30  10   0   0
BRD  64  80  59  79 /  40  10   0   0
HYR  65  80  58  79 /  70  30   0  10
ASX  65  82  59  76 /  60  20   0  10

&&

.DLH WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
LS...None.
&&

SHORT TERM...JJM
LONG TERM...LE
AVIATION...DAP
Hazardous weather outlook, Jul 25, 2:44 PM CST, 6 hours 36 minutes before
Hazardous Weather Outlook
National Weather Service Duluth MN
344 PM CDT Tue Jul 25 2017

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-261300-
Koochiching-North St. Louis-Northern Cook/Northern Lake-
North Itasca-Central St. Louis-Southern Lake/North Shore-
Southern Cook/North Shore-North Cass-South Itasca-South Cass-
Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis-
Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price-
344 PM CDT Tue Jul 25 2017

This Hazardous Weather Outlook is for portions of northeast
Minnesota and northwest Wisconsin.

.DAY ONE...This afternoon and Tonight

There is a chance for thunderstorms late today into tonight across
east-central Minnesota and northwest Wisconsin. Some storms could
be strong to severe producing large hail and damaging winds,
mainly this evening. In addition, all storms will produce heavy
rainfall.

In addition, isolated thunderstorms are possible across the
international border region through this evening, some of which
could be strong.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

A few thunderstorms may linger across northwest Wisconsin
Wednesday morning.

There is a chance of thunderstorms Saturday night through Sunday
evening.

.SPOTTER INFORMATION STATEMENT...

Skywarn Spotter activation is not anticipated this afternoon or
tonight.

LSZ121-140>148-261300-
Bayfield to Oak Point WI-Grand Portage to Grand Marais MN-
Grand Marais to Taconite Harbor MN-
Taconite Harbor to Silver Bay Harbor MN-
Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN-
Duluth MN to Port Wing WI-Port Wing to Sand Island WI-
Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI-
344 PM CDT Tue Jul 25 2017

This Hazardous Weather Outlook is for portions of the Nearshore
waters of western Lake Superior.

.DAY ONE...This afternoon and Tonight

Thunderstorms are possible tonight over western Lake Superior. A few
strong to severe storms may form, and produce gusty winds, hail,
lightning and locally larger waves.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

There is a chance of thunderstorms Saturday night through Sunday
evening.

JJM/LE

More information may be obtained at the following web address:
http://www.weather.gov/duluth (all lower case)

In the hours before

Special weather statement, Jul 25, 8:40 PM CST, 40 minutes before
Special Weather Statement
National Weather Service Duluth MN
940 PM CDT TUE JUL 25 2017

MNZ037-038-WIZ001-006-007-260315-
Pine-Carlton/South St. Louis-Douglas-Washburn-Burnett-
940 PM CDT TUE JUL 25 2017

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT NORTHEASTERN PINE...
SOUTHEASTERN CARLTON...SOUTHWESTERN DOUGLAS...NORTHWESTERN WASHBURN
AND NORTHEASTERN BURNETT COUNTIES...

At 940 PM CDT, an area of strong thunderstorms was near Askov, or 16
miles northeast of Hinckley, moving northeast at 55 mph.

Wind gusts up to 35 mph, pea-size hail, heavy downpours, and
occasional cloud to ground lightning can be expected with these
storms.

These storms will be near...
  Duxbury around 945 PM CDT.
  Cloverton around 955 PM CDT.
  Dairyland around 1005 PM CDT.
  Foxboro around 1010 PM CDT.

Other locations impacted by these storms include Cozy Corner, Belden,
Minong Flowage, Duquette, Moose Junction, Banning State Park,
Kingsdale, Chaffey, Markville, and Harlis.

Seek shelter inside a sturdy building and away from windows until
these storms pass.

LAT...LON 4598 9275 4617 9292 4655 9227 4615 9189
TIME...MOT...LOC 0240Z 240DEG 49KT 4617 9267

DAP

The radar

The Duluth radar (KDLH), 76 km away, was scanning. The volume nearest the first event began at 03:19 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Douglas

When
July 25, 9:20 PM CST
Where
Douglas County, 4.07 mi WNW of Wascott
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
46.190, -91.880

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2017Every state in 2017This day in weather historyWarnings in Wisconsin, July 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 708124.